The term "tardive dyskinesia" first appeared in the late 1960s. Tardive Dyskinesia (TD) was first described in 1957, 5 years after chlorpromazine was introduced, and patients exposed to the drug for 2 to 8 weeks suffered from bucco-oral movements that persisted after treatment cessation.
TDs are involuntary body movements caused by the aftereffects of dopaminergic antagonist medications. People suffering from schizophrenia and other neuropsychiatric disorders are more prone to exhibit TDs.
The term "tardive" refers to the condition's late onset, which reflects the fact that it is more common in people who have been taking antipsychotic (neuroleptic) or dopamine receptor blocking (DRB) medication for a long time. However, it appears that the relationship between antipsychotic treatment and vulnerability to TD varies with age. In older people, TD usually appears after a relatively short period of antipsychotic medication treatment.
Signs and Symptoms of Tardive Dyskinesia
Tardive dyskinesia causes the following involuntary movements of the tongue, face, lips, or jaw:
Rapid eye blinking
Having TD symptoms can make it challenging to carry out daily activities. It can also be highly stressful and upsetting. It is extremely difficult or impossible to predict when you will experience symptoms.
For example, you may experience:
Self-consciousness about TD-caused movements.
Disappointment that you have no control over what your body does.
Agitation and restlessness
If the movements occur frequently, you may become tired or worn out.
Angry, especially if you were unaware that TD was a medication side effect.
Tardive dyskinesia is a difficult condition to diagnose. While it is a side effect of certain medications, symptoms do not appear until the medication has been taken for months or years and can sometimes appear after treatment has been discontinued. To rule out other causes, your doctor may order additional tests such as blood work and brain scans. If you take neuroleptics, your doctor should screen you for tardive dyskinesia on an annual basis. The Abnormal Involuntary Movement Scale (AIMS) is used in the standard physical examination to detect and rate abnormal movements.
Tardive dyskinesia can have both long-term and short-term consequences. In many ways, the condition can impair your quality of life. It can become a significant physical disability and impact your interpersonal interactions.
The physical effects of tardive dyskinesia can significantly impact your ability to manage your self-care and daily activities, resulting in significant disability. It can impair your motor control when performing tasks such as using household appliances, driving, or running errands. Cognitive impairment has also been linked to tardive dyskinesia. The limitations caused by tardive dyskinesia can sometimes impair a person's ability to live independently or to maintain employment.
You may feel sad, angry, or helpless if you cannot fully control your body. These feelings are common in tardive dyskinesia and occur when you lose physical control. Tardive dyskinesia can also cause a person to feel self-conscious or embarrassed in the presence of others. Because the movements are involuntary and involve visible areas of the body, a person may be aware that others are noticing or may even overestimate the degree to which others are seeing. Consciously or subconsciously avoiding other people can lead to social isolation.
There is sometimes a social stigma associated with movement disorders. People at work, in public, or in any other setting may be scared or judgmental of someone who exhibits unusual movements. Furthermore, because tardive dyskinesia is a side effect of antipsychotic medications, the stigma of psychiatric diseases can affect people with tardive dyskinesia.
Tardive dyskinesia may resolve when the causative medication is discontinued, or the dose is reduced. The condition is permanent for many people and does not go away, persisting even after the cause has been removed. It is difficult to predict whether someone will experience long-term effects but taking antipsychotics for an extended period can predispose to more severe and long-lasting symptoms.
Now put on your thinking hats and think about the following questions for a couple of minutes.
How would you explain the term “tardive dyskinesia” to your students?
Can you think of some factors that may contribute to tardive dyskinesia?
Write down your thoughts and discuss them with your students, children, and your colleagues. Listen to their views and compare them with your own. As you listen to others, note how similar or different your views are to others’.
Thank you for listening. Subscribe to The Scando Review on thescandoreview.com.